MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0406
Medical Device Problem Codes Defective Device (2588); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/16/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
During receiving inspection of a penumbra smart coil (smart coil), the smart coil product display box was found to have sustained damage while in transit.However, the physician proceeded to use the smart coil in the procedure.During advancement of the smart coil through the non-penumbra microcatheter, the physician encountered resistance.The smart coil was therefore removed and was no longer used in the procedure.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra smart coil (smart coil) pusher assembly.Bends were present along the pusher assembly.The pusher assembly was fractured approximately 138.5 cm from the hub.The pusher assembly mid-joint was positioned proximal to the introducer sheath friction lock.The embolization coil detached from the pusher assembly and was not returned for evaluation.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was positioned proximal to the introducer sheath friction lock.If this occurs, resistance may be experienced while advancing the smart coil within the introducer sheath.Further evaluation revealed pusher assembly kinks, a fractured pusher assembly and a detached embolization coil.If the device is forcefully mishandled while advancing against resistance, damage such as a kink may occur.If a kinked device is further manipulated, the kink may worsen to a fracture.If the pusher assembly fractured segments are separated, the pull wire will likely retract out of the pusher assembly distal detachment tip (ddt) and the embolization coil will detach.Further evaluation revealed additional kinks.These damages were likely incidental to the reported complaint and may have occurred during packaging for return to penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8896809
Report Number3005168196-2019-01596
Device Sequence Number1504939
Product Code HCG
UDI-Device Identifier00814548015811
UDI-Public00814548015811
Combination Product (Y/N)Y
Initial Reporter CountryPO
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/16/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/08/2023
Device Catalogue Number400SMTHXSFT0406
Device Lot NumberF82242
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 07/16/2019
Supplement Date Received by Manufacturer09/13/2019
Initial Report FDA Received Date08/15/2019
Supplement Report FDA Received Date09/13/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005